Idaho, 2008Damaging Winds in Idaho, July 3, 2008
July 3, 2008 · NWS PIH · 4 events in 2 counties and zones
Microburst winds cause extensive damage throughout Custer and northern Blaine Counties with the brunt of the damage at Redfish Lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $442,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Microburst winds cause extensive damage throughout Custer and northern Blaine Counties with the brunt of the damage at Redfish Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 3, 8:11 PM MST, 49 minutes earlier.
Area forecast discussion, Jul 3, 8:11 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
911 PM MDT THU JUL 3 2008
.UPDATE...FORECAST IN GOOD SHAPE THIS EVENING AND NO GRID UPDATES
MADE. SHOWERS AND THUNDERSTORMS THAT BROUGHT GUSTY WINDS TO
MOUNTAIN HOME ARE WEAKENING BUT WILL LIKELY HOLD TOGETHER LONG
ENOUGH TO CROSS CENTRAL MOUNTAINS BETWEEN SUN VALLEY AND STANLEY.
LIGHT RAIN ABOUT ALL I EXPECT FROM THIS COMPLEX THE REMAIDNER OF
TONIGHT. DRY EVERYWHERE ELSE IN CWA SO WE NOW LOOK AHEAD TO
FRIDAY WHERE FIRE WEATHER WATCH LOOKS APPROPRIATE FOR SNAKE
VALLEY LOCATIONS AS WE EXPECT 15 TO 20 MPH WINDS...HEAT AND FIRE
WORKS ACTIVITY. DITTMANN
&&
.PREV DISCUSSION... /ISSUED 215 PM MDT THU JUL 3 2008/
DISCUSSION...UPPER LEVEL RIDGE WILL CONTINUE TO DOMINATE THROUGH
TONIGHT. SMALL THREAT OF CONVECTION...MAINLY ALONG THE MT BORDER AND
PORTIONS OF THE CENTRAL MOUNTAINS SO HAVE INCLUDED ISOLATED
THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE UPPER LEVEL RIDGE
SHIFTS EAST INTO WY AND EASTERN MT FRIDAY MORNING AND OPENS THE DOOR
FOR A SURFACE FRONT TO MOVE THROUGH THE AREA FRIDAY AFTERNOON. BEST
THREAT OF CONVECTION WILL BE OVER THE NORTH CENTRAL MOUNTAINS AND
ALONG THE MT/WY BORDERS...OTHERWISE BREEZY AND DRY CONDITIONS. HIGH
TEMPS EXPECTED TO DROP ABOUT 5 TO 8 DEGREES FOR SAT/SUN AS PATTERN
BECOMES MORE ZONAL THROUGH THE WEEKEND. A WEAK UPPER LEVEL TROF
WILL SLIP THROUGH ZONAL FLOW ON SUNDAY AND CLIP THE UPPER SNAKE
HIGHLANDS. THIS WILL BRING THE THREAT OF ANOTHER ROUND OF
THUNDERSTORMS ALONG THE MT BORDER REGION FOR SUNDAY. HIGH PRESSURE
RIDGING REBOUNDS OVER THE PAC NW ON MONDAY AND BROAD HIGH PRESSURE
RIDGE REMAINS FIRMLY ENTRENCHED OVER THE REGION THROUGH THURSDAY.
TEMPERATURES WILL QUICKLY REBOUND INTO THE MID 90S IN THE SNAKE
RIVER PLAIN ON TUESDAY AND REMAIN THERE THROUGH THE REMAINDER OF THE
FORECAST PERIOD. DSH
AVIATION...UPPER RIDGE CONTINUES TO DOMINATE THE NORTHERN ROCKIES.
VFR CONDITIONS TO PREVAIL THROUGH TONIGHT. HEDGES
FIRE WEATHER...AN UPPER TROUGH AND ASSOCIATED COLD FRONT WILL MOVE
THROUGH THE PACIFIC NORTHWEST ON FRIDAY. THE COLD FRONT WILL PASS
THROUGH CENTRAL AND EASTERN IDAHO FRIDAY AFTERNOON. GUSTY WINDS ARE
EXPECTED...ALONG WITH LOW RELATIVE HUMIDITY AND HIGH HAINES INDICES.
THE MOST CRITICAL FIRE WEATHER CONDITIONS WILL BE ACROSS THE SNAKE
RIVER PLAIN IN FIRE ZONES 409 AND 410. FUELS IN THESE AREAS ARE
NEARING CRITICAL...BUT THE COMBINATION OF WEATHER CONDITIONS AND THE
POTENTIAL IGNITION SOURCES COMMON WITH THE 4TH OF JULY RAISES THE
FIRE WEATHER THREAT. ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE
CENTRAL IDAHO MOUNTAINS FRIDAY AFTERNOON AND EVENING. TEMPERATURES
COOL OFF FOR THE WEEKEND...AND WINDS SHOULD NO LONGER BE A FACTOR.
HEDGES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR IDZ409-410.
&&
Hazardous weather outlook, Jul 3, 5:37 AM MST, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
637 AM MDT THU JUL 3 2008
IDZ017>025-031-032-041245-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
637 AM MDT THU JUL 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
HIGH PRESSURE CONTINUES TO INFLUENCE WEATHER OVER SOUTHEASTERN IDAHO
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ACROSS NORTHERN MOUNTAINS AND EASTERN HIGHLANDS ARE
PROBABLE WITH THE PASSAGE OF A SURFACE FRONT FRIDAY AFTERNOON. STRONG
SURFACE WINDS ARE ALSO EXPECTED WITH THE PASSAGE OF THE SURFACE
FRONT. WITH HIGH TEMPERATURES AND LOW HUMIDITIES...THESE
CONDITIONS WARRANT A FIRE WEATHER WATCH VALID FROM FRIDAY
AFTERNOON THROUGH THE EVENING HOURS FOR IDAHO ZONE 409.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Thunderstorm Wind, Custer
- When
- July 3, 9:00 PM MST to 9:35 PM MST
- Where
- Custer County, 4 mi S of Stanley
- Measured
- 83 kt (96 mph) estimated gust
- Injuries
- 3 direct, 0 indirect
- Property damage
- $420,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.162, -114.930
Microburst winds estimated to be as high as 95 mph did extensive damage at the Redfish Lake campgrounds. Up to 1,000 Lodge-pole pine trees were uprooted with several snapped 3 to 5 feet above ground level. Twenty to forty Douglas Firs uprooted as well. The average diameter of the snapped Lodge-pole pine trees was 5 to 14 inches and the average Douglas Fir diameter was 10 to 24 inches. At the Glacier View Campground, 3 people camping were injured including one sustaining a broken leg. All of those injured were taken by ambulance to care facilities. Campground facilities were damaged with multiple vehicles damaged from the trees falling as well.
Thunderstorm Wind, Custer
- When
- July 3, 9:00 PM MST to 9:35 PM MST
- Where
- Custer County, 3 mi WNW of Stanley
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.237, -114.986
Fifty to 100 Lodge-pole pines were uprooted at the Stanley Lake Campground with an average diameter of 3 to 8 inches. No deaths or injuries were reported.
Thunderstorm Wind, Custer
- When
- July 3, 9:00 PM MST to 9:35 PM MST
- Where
- Custer County, 4 mi WSW of Stanley
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.198, -115.005
Fifty to 100 lodge-pole pines were uprooted at the Iron Creek Campground. The average diameter was 4 to 10 inches. No injuries were reported.
Thunderstorm Wind, Blaine
- When
- July 3, 9:00 PM MST to 9:35 PM MST
- Where
- Blaine County, 6 mi NW of Galena Smly Crk Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $9,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.981, -114.885
Fifty to 100 lodge-pole pines were uprooted near Pettit Lake. Trees falling against power lines which caused power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 3, 20081 death · 1 event
- Lightning Strike in Colorado, July 3, 2008$150,000 · 1 event
- Damaging Winds in Massachusetts, July 3, 20081 injured · $50,000 · 54 kt wind · 9 events
- Flash Flood and Hail in Arkansas, July 3, 2008$52,000 · 1 in hail · 8 events
- Hail and Damaging Wind in New Mexico, July 3, 2008$50,000 · 1 in hail · 4 events
- Lightning Strike in Arizona, July 3, 2008$50,000 · 1 event
- Lightning Strike in Mississippi, July 3, 2008$25,000 · 1 event
- Damaging Winds in Connecticut, July 3, 2008$18,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Washington, July 3, 20081.75 in hail · 10 events
- Wildfire in California, July 3 to 6, 20081 injured · 1 event
- Hail in Colorado, July 3, 20081.25 in hail · 8 events
- Flash Flood and Damaging Winds in Arizona, July 3, 2008$4,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127897, 127898, 127900, 127917.